Australia. Since 1975, the Adverse Drug Reactions Committee has received 35 reports describing convulsions in association with the administration of the opioid analgesic, pethidine. Pethidine is similar to morphine in many pharmacological actions; however, its long-acting metabolite, norpethidine, can cause central nervous system excitation including convulsions, particularly when it accumulates with prolonged or multiple dosing or if renal or hepatic function is impaired, or in neonates and the elderly.
Seven of the reported cases were confounded by the presence of the anaesthetic, propofol, itself associated with the development of convulsions. In at least 10 cases, the total dose of pethidine administered was high due either to multiple intramuscular injections, or to a prolonged intravenous infusion of the drug. Another complicating factor was the presence of renal impairment (3 patients), and a raised norpethidine level was reported in one patient with end-stage renal failure. In 9 patients, the convulsions were described as being of a generalized tonic-clonic nature; in the remaining 8 patients, a variety of clinical manifestations were documented, such as myoclonic spasms or jerks, “minor epileptic fit” or dystonia. Following the episode of convulsions or myoclonic spasms, several patients underwent comprehensive neurological investigations but in no cases were any underlying causes found. Fifteen of the 17 patients were reported to have recovered fully.
Reference: Australian Adverse Drug Reactions Bulletin Vol. 16, No. 3, August 1997.